Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A remark on the Kochen-Specker theorem and some characterizations of the determinant on sets of Hermitian matrices

Author: Lajos Molnár
Journal: Proc. Amer. Math. Soc. 134 (2006), 2839-2848
MSC (2000): Primary 15A60, 15A15; Secondary 15A48, 15A57
Published electronically: April 11, 2006
MathSciNet review: 2231606
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we describe the general forms of all (nonlinear) continuous functionals on the sets of positive definite, positive semi-definite and Hermitian matrices which are multiplicative on the commuting elements. As a consequence, we obtain some new characterizations of the determinant on those classes of matrices.

References [Enhancements On Off] (What's this?)

  • 1. Chong Guang Cao, Multiplicative functions of 𝑛×𝑛 matrix semigroups over arbitrary fields, J. Math. (Wuhan) 11 (1991), no. 1, 35–38 (Chinese, with English summary). MR 1139669
  • 2. Anatolij Dvurečenskij, Gleason’s theorem and its applications, Mathematics and its Applications (East European Series), vol. 60, Kluwer Academic Publishers Group, Dordrecht; Ister Science Press, Bratislava, 1993. MR 1256736
  • 3. Jiangnan Fan, Determinants and multiplicative functionals on quaternion matrices, Linear Algebra Appl. 369 (2003), 193–201. MR 1988486, 10.1016/S0024-3795(02)00722-X
  • 4. Desmond Fearnley-Sander, A characterization of the determinant, Amer. Math. Monthly 82 (1975), no. 8, 838–840. MR 0399126
  • 5. R.A. Horn and C.R. Johnson, Matrix Analysis, Cambridge University Press, 1996.
  • 6. Simon Kochen and E. P. Specker, The problem of hidden variables in quantum mechanics, J. Math. Mech. 17 (1967), 59–87. MR 0219280
  • 7. Theodore W. Palmer, Banach algebras and the general theory of *-algebras. Vol. I, Encyclopedia of Mathematics and its Applications, vol. 49, Cambridge University Press, Cambridge, 1994. Algebras and Banach algebras. MR 1270014

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 15A60, 15A15, 15A48, 15A57

Retrieve articles in all journals with MSC (2000): 15A60, 15A15, 15A48, 15A57

Additional Information

Lajos Molnár
Affiliation: Institute of Mathematics, University of Debrecen, H-4010 Debrecen, P.O. Box 12, Hungary

Keywords: Positive definite matrices, positive semi-definite matrices, Hermitian matrices, Kochen-Specker theorem, determinant, Jordan triple product
Received by editor(s): February 9, 2005
Received by editor(s) in revised form: April 26, 2005
Published electronically: April 11, 2006
Additional Notes: The author was supported by the Hungarian National Foundation for Scientific Research (OTKA), Grant No. T043080, T046203, and by a joint Hungarian-Slovene grant (Reg. No. SLO-10/03).
Communicated by: Joseph A. Ball
Article copyright: © Copyright 2006 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.